Alert archive / Tennessee / Flash Flood Warnings in 2006

Flash Flood Warning 24, NWS Memphis, TN

June 18, 20068 counties in Tennessee; Crittenden County, Arkansas

NWS Memphis, TN issued this flash flood warning at Jun 18, 2006, 2:36 PM CDT for 8 counties in Tennessee; Crittenden County, Arkansas. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2006, 2:36 PM CDT (19:36 UTC)
Expired
Jun 18, 2006, 5:30 PM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

Counties Crittenden County, AR, Carroll County, TN, Crockett County, TN, Fayette County, TN, Gibson County, TN, Haywood County, TN, Lauderdale County, TN, Shelby County, TN, Tipton County, TN

The radar

The Memphis radar (KNQA), 43 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 3:43 PM CDTFLASH FLOODTrezevant, TNSTREET FLOODING DUE TO CONTINUOUS HEAVY DOWNPOURS FROM TRAINING THUNDERSTORMS
Jun 18, 3:45 PM CDTFLASH FLOOD4 S Lakeland, TNONE LANE OF LENOW ROAD IS FLOODED.
Jun 18, 4:00 PM CDTFLASH FLOODMoscow, TNSEVERAL ROADS FLOODED IN THE MOSCOW AND ROSSVILLE AREAS.
Jun 18, 4:30 PM CDTFLASH FLOOD3 S Brownsville, TN*** 2 INJ *** REPORT OF AN ACCIDENT ALONG INTERSTATE 40 NEAR MILE MARKER 55. HEAVY RAIN AND POOR DRAINAGE MAY HAVE BEEN A FACTOR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 67 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 7.6 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2006-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1315 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2006-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1315 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
533 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 181937
FFWMEG
ARC035-TNC017-033-047-053-075-097-157-167-182230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
236 PM CDT SUN JUN 18 2006

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CRITTENDEN COUNTY IN EASTERN ARKANSAS
  CARROLL COUNTY IN NORTHWEST TENNESSEE
  CROCKETT COUNTY IN NORTHWEST TENNESSEE
  GIBSON COUNTY IN NORTHWEST TENNESSEE
  FAYETTE COUNTY IN SOUTHWEST TENNESSEE
  HAYWOOD COUNTY IN SOUTHWEST TENNESSEE
  LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE
  SHELBY COUNTY IN SOUTHWEST TENNESSEE
  TIPTON COUNTY IN SOUTHWEST TENNESSEE

* UNTIL 530 PM CDT

* AT 232 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN OVER THE WARNED AREA. OVER THE PAST HOUR DOPPLER   
  RADAR ESTIMATES THAT UP TO ONE AND ONE HALF INCHES OF RAIN HAS     
  FALLEN ACROSS THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VALE...
  TRENTON...SOUTHWEST MEMPHIS...SOUTHEAST MEMPHIS...SOMERVILLE...
  RUTHERFORD...RIPLEY...NUTBUSH...MUNFORD...MILLINGTON...MILAN...
  MIDTOWN MEMPHIS...MIDDLE FORK...MCKENZIE...LAKELAND...LAGRANGE...
  KENTON...HUNTINGDON...HOLLY GROVE...HOLLOW ROCK...HILLVILLE...
  HALLS...GERMANTOWN...FRAYSER...FORKED DEER...ELLENDALE...EATON...
  EADS...DYER...DOWNTOWN MEMPHIS...DIXONVILLE...DANCYVILLE...
  COVINGTON...COLLIERVILLE...CHESTNUT BLUFF...BUENA VISTA...
  BRUCETON...BROWNSVILLE...BRIGHTON...BRADFORD...BELLS...BELLE
  EAGLE...BARTLETT...ATWOOD...ARLINGTON...ALAMO...WEST MEMPHIS...
  TURRELL...SUNSET...SIMSBORO...PINCKNEY...MARION...JERICHO...
  JENNETTE...HORSESHOE LAKE...GILMORE...EDMONDSON...EARLE AND
  CRAWFORDSVILLE.

THUNDERSTORMS WITH VERY HEAVY RAIN WILL CONTINUE ACROSS THE WARNED 
AREA THIS AFTERNOON. AN ADDITIONAL 1 TO 2 INCHES OF RAIN IS 
POSSIBLE. THE GROUND IS ALREADY SATURATED IN PLACES AND MUCH OF THE 
RAIN WILL RUN OFF QUICKLY. 

.DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. TURN AROUND, DONT DROWN

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT FLOODING ONLY...CALL 1 800 4 3 2 0
8 7 5.

LAT...LON 3606 8869 3614 8850 3614 8821 3586 8827
      3584 8891 3572 8908 3549 8908 3543 8920
      3503 8920 3502 9028 3492 9025 3485 9040
      3485 9040 3514 9039 3516 9050 3544 9049
      3543 9017 3538 9017 3543 9000 3609 8913
      3620 8911 3623 8895

$$
2 follow-up statements
000 
WGUS74 KMEG 182028
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
328 PM CDT SUN JUN 18 2006

TNC097-182038-
LAUDERDALE TN-
328 PM CDT SUN JUN 18 2006

...THE FLASH FLOOD WARNING FOR LAUDERDALE COUNTY IS CANCELLED...

THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED ACROSS
THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN CANCELLED.

LAT...LON 3606 8869 3614 8850 3614 8821 3586 8827
      3584 8891 3572 8908 3549 8908 3543 8920
      3503 8920 3502 9028 3492 9025 3485 9040
      3485 9040 3514 9039 3516 9050 3544 9049
      3543 9017 3538 9017 3543 9000 3562 8951
      3609 8913 3620 8911 3623 8895

$$

ARC035-TNC017-033-047-053-075-157-167-182230-
CRITTENDEN AR-CROCKETT TN-CARROLL TN-FAYETTE TN-GIBSON TN-SHELBY TN-
HAYWOOD TN-TIPTON TN-
328 PM CDT SUN JUN 18 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR
TIPTON...HAYWOOD...SHELBY...GIBSON...FAYETTE...CARROLL...CROCKETT AND
CRITTENDEN COUNTIES...

AT 322 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY
HEAVY RAIN OVER THE WARNED AREA. DOPPLER RADAR ESTIMATES THAT 1 TO 3 
INCHES OF RAINFALL HAS FALLEN ACROSS THE WARNED AREA SINCE NOON CDT.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VALE...
TRENTON...RUTHERFORD...NUTBUSH...MILAN...MIDDLE FORK...MCKENZIE...
KENTON...HUNTINGDON...HOLLY GROVE...HOLLOW ROCK...EATON...DYER...
COVINGTON...BUENA VISTA...BRUCETON...BROWNSVILLE...BRADFORD...
BELLS...BELLE EAGLE...ATWOOD AND ALAMO.

.DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. TURN AROUND, DONT DROWN.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT FLOODING ONLY...CALL 1 800 4 3 2 0
8 7 5.

LAT...LON 3606 8869 3614 8850 3614 8821 3586 8827
      3584 8891 3572 8908 3549 8908 3543 8920
      3503 8920 3502 9028 3492 9025 3485 9040
      3485 9040 3514 9039 3516 9050 3544 9049
      3543 9017 3538 9017 3543 9000 3562 8951
      3609 8913 3620 8911 3623 8895

$$
000 
WGUS74 KMEG 182232
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
532 PM CDT SUN JUN 18 2006

ARC035-TNC017-033-047-053-075-157-167-182242-
CRITTENDEN AR-CROCKETT TN-CARROLL TN-FAYETTE TN-GIBSON TN-SHELBY TN-
HAYWOOD TN-TIPTON TN-
532 PM CDT SUN JUN 18 2006

...THE FLASH FLOOD WARNING FOR TIPTON...HAYWOOD...SHELBY...GIBSON...
FAYETTE...CARROLL...CROCKETT AND CRITTENDEN COUNTIES EXPIRED AT 530
PM CDT...

THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED OR
EXITED THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN ALLOWED
TO EXPIRE.

LAT...LON 3606 8869 3614 8850 3614 8821 3586 8827
      3584 8891 3572 8908 3549 8908 3543 8920
      3503 8920 3502 9028 3492 9025 3485 9040
      3485 9040 3514 9039 3516 9050 3544 9049
      3543 9017 3538 9017 3543 9000 3562 8951
      3609 8913 3620 8911 3623 8895

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 18, 2:23 PM CDT, 13 minutes earlier.

Area forecast discussion, Jun 18, 2:23 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
223 PM CDT SUN JUN 18 2006

.DISCUSSION...

SHORTWAVE THAT IS HELPING TO PRODUCE SHOWERS AND THUNDERSTORMS
ACROSS THE MIDSOUTH THIS AFTERNOON WILL BEGIN TO PUSH EAST BY
TONIGHT. EXPECT LINGERING ACTIVITY MAINLY ACROSS EASTERN SECTIONS OF
THE CWA. WILL CONTINUE WITH LIKELY POPS ACROSS EXTREME EASTERN
SECTIONS OF THE CWA. MOSTLY CLOUDY CONDITIONS WILL REMAIN KEEPING
LOWS IN THE LOWER TO MID 70S.

BY MONDAY...SHORTWAVE SHOULD BE EAST OF THE CWA. HOWEVER A FEW
LINGERING SHOWERS AND THUNDERSTORMS COULD AFFECT EXTREME
SOUTHEASTERN PORTIONS OF THE MIDSOUTH. WARMER CONDITIONS WILL RETURN
AS TEMPERATURES WILL BOUNCE BACK INTO THE UPPER 80S TO LOWER 90S FOR
HIGHS. EXPECT PARTLY CLOUDY CONDITIONS FOR MONDAY.

FOR MONDAY NIGHT...MODELS DIFFER ON SOLUTION. NAM WANTS TO BRING
ANOTHER SHORTWAVE INTO THE CWA BEFORE THE UPPER RIDGE TAKES HOLD
WHILE THE GFS BRINGS THE RIDGE OVER THE CWA KEEPING THE AREA DRY.
WILL CONTINUE WITH A DRY FORECAST NOW.

TUESDAY THROUGH FRIDAY TIME FRAME...HOT AND HUMID CONDITIONS WILL
RETURN TO THE CWA AS THE UPPER RIDGE BUILDS BACK INTO THE REGION.
HEAT INDICES COULD APPROACH 105 DEGREES IN WESTERN SECTIONS OF THE
MIDSOUTH DURING THE AFTERNOONS. WITH HOT AND HUMID CONDITIONS IN
PLACE...AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE POSSIBLE
DURING THIS TIME...HOWEVER EXPECT NORTHEASTERN AREAS OF THE CWA TO
SEE BEST CHANCE FOR SEEING AN ISOLATED SHRA/TSRA. EXPECT HIGHS IN
THE MID TO EVEN UPPER 90S AND LOWS IN THE 70S DURING THIS TIME
PERIOD.

MODELS ARE A LITTLE SLOWER WITH THE PROGRESSION OF A COLD FRONT ON
FRIDAY NIGHT. EXPECT THE FRONT TO STILL BE LOCATED ACROSS CENTRAL
MISSOURI FRIDAY NIGHT. CAN/T RULE OUT EXTREME NORTHERN SECTIONS OF
THE CWA SEEING A SHOWER OR THUNDERSTORM SO WILL CONTINUE WITH SMALL
POPS. BY SATURDAY...FRONT WILL BEGIN TO MOVE INTO THE CWA AND WILL
BE THE FOCUS OF SHOWER AND THUNDERSTORM ACTIVITY THROUGH THE END OF
THE WEEKEND. TEMPERATURES WILL BE A TAD COOLER WITH HIGHS IN THE
UPPER 80S TO LOWER 90S WITH LOWS IN THE 60S AND 70S.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  73  91  75  96 /  30  10  10  10
MKL  70  89  70  93 /  40  10  10  20
JBR  68  92  71  97 /  10  10  10  10
TUP  71  89  72  94 /  60  30  10  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&

KRM
Hazardous weather outlook, Jun 18, 4:24 AM CDT, 10 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
424 AM CDT SUN JUN 18 2006

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-191000-
ALCORN-BENTON(MS)-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-
MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
424 AM CDT SUN JUN 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE
MID-SOUTH TODAY INTO THIS EVENING. AN UPPER LEVEL AREA OF LOW
PRESSURE WILL MOVE ACROSS THE AREA FROM THE WEST. VERY MOIST AIR
IS ALREADY IN PLACE AND THE ATMOSPHERE WILL BECOME INCREASINGLY
UNSTABLE WITH DAYTIME HEATING. THE AREA OF LOW PRESSURE WILL HELP
TO TRIGGER NUMEROUS THUNDERSTORMS ACROSS THE MID-SOUTH...SOME OF
WHICH MAY BECOME SEVERE. THE GREATEST THREATS ARE DAMAGING WINDS
AND LARGE HAIL. THE MOST LIKELY TIME FOR SEVERE WEATHER IS BETWEEN
10 AM AND 10 PM. HEAVY RAIN IS ALSO POSSIBLE FROM THE
THUNDERSTORMS WHICH MAY RESULT IN LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY TODAY INTO THIS EVENING.

JCL

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 9:20 PM CDTFlash Flood WarningMEGMadison85 min
Jun 18, 1:17 PM CDTFlash Flood WarningMEGMadison3 hr
Jun 18, 4:36 PM CDTSevere Thunderstorm WarningMEGHardeman24 min

Nearby

Flash Flood Warnings in Tennessee, 2006Flash Flood Warnings in Arkansas, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.